Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 6, NWS San Francisco Bay Area, CA

March 13, 20226 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Mar 13, 2022, 8:40 PM PDT for 6 counties in California. It took effect at Mar 14, 2022, 7:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2022, 8:40 PM PDT (03:40 UTC)
In effect from
Mar 14, 2022, 7:00 PM PDT
Expired
Mar 15, 2022, 7:00 PM PDT
In force
24 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2022-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2022-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WHUS46 KMTR 140340
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
840 PM PDT Sun Mar 13 2022

...Very long to long period west-northwest swell, sneaker waves 
and strong rip currents from coastal Sonoma County to coastal 
Monterey County 7 PM PDT Monday to 7 PM PDT Tuesday...

.Very long to long period west-northwest swell will develop from 
coastal Sonoma County to coastal Monterey County Monday evening 
and night resulting in a high risk of sneaker waves and strong rip
currents. Swell periods gradually decreasing Tuesday morning and 
afternoon, however the risk of both strong rip currents and sneaker
waves will continue during the day. Swell heights and periods easing
Tuesday night and early Wednesday morning, thus by then the beach
hazards statement will likely be allowed to expire.

On days with high sneaker wave risk, the ocean can appear deceptively
calm with long lulls between larger wave sets. This may lead to 
individuals venturing onto exposed coastal features where infrequent
but powerful waves can overwhelm them, knocking them into the cold,
restless ocean where the possibility of hypothermia or drowning is
severe. Each year, individuals lose their life during similar 
sneaker wave events along the California coast. If visiting the 
coast this weekend, respect the power of the ocean, remain vigilant
of your surroundings, and avoiding venturing onto exposed coastal
features where sudden, powerful waves can put your life at risk.

CAZ006-505-509-529-530-141300-
/O.NEW.KMTR.BH.S.0006.220315T0200Z-220316T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
840 PM PDT Sun Mar 13 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Very long period west-northwest swell at 20 to 22 seconds
  Monday evening, then long period swell at 19 seconds Monday  
  night and Tuesday.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...From 7 PM PDT Monday through 7 PM PDT Tuesday.

* IMPACTS...High risk of sneaker waves and strong rip currents.

* ADDITIONAL DETAILS...Stay well away from the shoreline, expect
  dangerous, potentially deadly high risk of sneaker waves and
  strong rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
5 follow-up statements
763 
WHUS46 KMTR 141230
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
530 AM PDT Mon Mar 14 2022

...Very long to long period west-northwest swell, sneaker waves
and strong rip currents from coastal Sonoma County to coastal
Monterey County 7 PM PDT Monday to 7 PM PDT Tuesday...

.Very long to long period west-northwest swell will develop from
coastal Sonoma County to coastal Monterey County Monday evening
and night resulting in a high risk of sneaker waves and strong
rip currents. Swell periods gradually decreasing Tuesday morning
and afternoon, however the risk of both strong rip currents and
sneaker waves will continue during the day. Swell heights and
periods look to ease off Tuesday night and early Wednesday.

On days with high sneaker wave risk, the ocean can appear
deceptively calm with long lulls between larger wave sets. This
may lead to individuals venturing onto exposed coastal features
where infrequent but powerful waves can overwhelm them, knocking
them into the cold, restless ocean where the possibility of
hypothermia or drowning is severe. Each year, individuals lose
their life during similar sneaker wave events along the
California coast. If visiting the coast this weekend, respect the
power of the ocean, remain vigilant of your surroundings, and
avoiding venturing onto exposed coastal features where sudden,
powerful waves can put your life at risk.

CAZ006-505-509-529-530-142200-
/O.CON.KMTR.BH.S.0006.220315T0200Z-220316T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
530 AM PDT Mon Mar 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH TUESDAY EVENING...

* WHAT...Very long period west-northwest swell at 20 to 22 seconds
  Monday evening, then long period swell at 19 seconds Monday  
  night and Tuesday.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...From 7 PM PDT Monday through 7 PM PDT Tuesday.

* IMPACTS...High risk of sneaker waves and strong rip currents.

* ADDITIONAL DETAILS...Stay well away from the shoreline, expect
  dangerous, potentially deadly high risk of sneaker waves and
  strong rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
563 
WHUS46 KMTR 142120
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
220 PM PDT Mon Mar 14 2022

...Very long to long period west-northwest swell, sneaker waves
and strong rip currents from coastal Sonoma County to coastal
Monterey County 7 PM PDT this evening to 7 PM PDT Tuesday...

.Very long to long period west-northwest swell will develop from
coastal Sonoma County to coastal Monterey County this evening and
tonight resulting in a high risk of sneaker waves and strong rip 
currents. Swell periods gradually decreasing Tuesday morning and 
afternoon, however the risk of both strong rip currents and 
sneaker waves will continue during the day. Swell heights and 
periods look to ease off Tuesday night and early Wednesday.

On days with high sneaker wave risk, the ocean can appear
deceptively calm with long lulls between larger wave sets. This
may lead to individuals venturing onto exposed coastal features
where infrequent but powerful waves can overwhelm them, knocking
them into the cold, restless ocean where the possibility of
hypothermia or drowning is severe. Each year, individuals lose
their life during similar sneaker wave events along the
California coast. If visiting the coast this weekend, respect the
power of the ocean, remain vigilant of your surroundings, and
avoiding venturing onto exposed coastal features where sudden,
powerful waves can put your life at risk.

CAZ006-505-509-529-530-150500-
/O.CON.KMTR.BH.S.0006.220315T0200Z-220316T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
220 PM PDT Mon Mar 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 PM PDT THIS
EVENING THROUGH TUESDAY EVENING...

* WHAT...Very long period west-northwest swell at 20 to 22 seconds
  this evening, then long period swell at 19 seconds tonight and 
  Tuesday.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...From 7 PM PDT this evening through 7 PM PDT Tuesday.

* IMPACTS...High risk of sneaker waves and strong rip currents.

* ADDITIONAL DETAILS...Stay well away from the shoreline, expect 
  dangerous, potentially deadly high risk of sneaker waves and 
  strong rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
670 
WHUS46 KMTR 150412
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
912 PM PDT Mon Mar 14 2022

...Very long to long period west-northwest swell, sneaker waves
and strong rip currents from coastal Sonoma County to coastal
Monterey County tonight through 7 PM PDT Tuesday...

.Very long to long period west-northwest swell developing from 
coastal Sonoma County to coastal Monterey County this evening and 
tonight resulting in a high risk of sneaker waves and strong rip 
currents. Swell periods gradually decreasing Tuesday morning and 
afternoon, however the risk of both strong rip currents and 
sneaker waves will continue during the day. Swell heights and 
periods look to ease off Tuesday night and early Wednesday.

On days with high sneaker wave risk, the ocean can appear
deceptively calm with long lulls between larger wave sets. This
may lead to individuals venturing onto exposed coastal features
where infrequent but powerful waves can overwhelm them, knocking
them into the cold, restless ocean where the possibility of
hypothermia or drowning is severe. Each year, individuals lose
their life during similar sneaker wave events along the
California coast. If visiting the coast this weekend, respect the
power of the ocean, remain vigilant of your surroundings, and
avoiding venturing onto exposed coastal features where sudden,
powerful waves can put your life at risk.

CAZ006-505-509-529-530-151300-
/O.CON.KMTR.BH.S.0006.000000T0000Z-220316T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
912 PM PDT Mon Mar 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHAT...Very long period west-northwest swell at 20 to 22 
  seconds this evening, then long period swell at 19 seconds 
  tonight and Tuesday.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Tonight through 7 PM PDT Tuesday.

* IMPACTS...High risk of sneaker waves and strong rip currents.

* ADDITIONAL DETAILS...Stay well away from the shoreline, expect 
  dangerous, potentially deadly high risk of sneaker waves and 
  strong rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
697 
WHUS46 KMTR 151311
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
611 AM PDT Tue Mar 15 2022

...Very long to long period west-northwest swell, sneaker waves
and strong rip currents from coastal Sonoma County to coastal
Monterey County through 7 PM PDT Tuesday...

.Very long to long period west-northwest swell impacting the 
coast from Sonoma County to coastal Monterey County resulting in 
a high risk of sneaker waves and strong rip currents. Swell 
periods gradually decreasing Tuesday morning and afternoon, 
however the risk of both strong rip currents and sneaker waves 
will continue during the day. Swell heights and periods look to 
ease off Tuesday night and early Wednesday.

On days with high sneaker wave risk, the ocean can appear
deceptively calm with long lulls between larger wave sets. This
may lead to individuals venturing onto exposed coastal features
where infrequent but powerful waves can overwhelm them, knocking
them into the cold, restless ocean where the possibility of
hypothermia or drowning is severe. Each year, individuals lose
their life during similar sneaker wave events along the
California coast. If visiting the coast this weekend, respect the
power of the ocean, remain vigilant of your surroundings, and
avoiding venturing onto exposed coastal features where sudden,
powerful waves can put your life at risk.

CAZ006-505-509-529-530-160200-
/O.CON.KMTR.BH.S.0006.000000T0000Z-220316T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
611 AM PDT Tue Mar 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Very long period west-northwest at 18 to 20 seconds.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Through 7 PM PDT Today.

* IMPACTS...High risk of sneaker waves and strong rip currents.

* ADDITIONAL DETAILS...Stay well away from the shoreline, expect 
  dangerous, potentially deadly high risk of sneaker waves and 
  strong rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
972 
WHUS46 KMTR 160134
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
634 PM PDT Tue Mar 15 2022

CAZ006-505-509-529-530-160245-
/O.EXP.KMTR.BH.S.0006.000000T0000Z-220316T0200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
634 PM PDT Tue Mar 15 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM PDT THIS EVENING...

The period continues to decrease with many obs recording 11 foot
waves at 17 seconds. With the swell diminishing, it provided
confidence letting the statement expire. However, there are
occasional obs, mainly north of Point Arenas, displaying 15 to 16
feet at 16 to 17 seconds. It is not widespread enough in the
immediate coastal waters to issue a High Surf Advisory, but 
caution is advised through the remainder of the evening if in the 
surf zone.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 13, 7:28 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 13, 7:28 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
728 PM PDT Sun Mar 13 2022

.SYNOPSIS...Expect scattered clouds and slightly cooler
temperatures today. Mild weather continues and the next chance
for rain approaches Monday afternoon into Tuesday morning.
Temperatures are forecast to remain seasonal through the next
seven days. Long range models suggest another wave of
precipitation towards the end of the week.

&&

.DISCUSSION...as of 02:36 PM PDT Sunday...A mild Sunday afternoon
across our region with partly cloudy skies and current
temperatures running between mid 50s to the mid 60s across the SF
Bay Area while places farther south in Central CA have some temps
warming into the upper 60s/low 70s. Overnight lows will stay mild
closer to the coast and bay shorelines with some colder inland
valleys dipping into the mid to upper 30s by early Monday morning.
Given the bit of moisture that arrived last night, we could see
some patchy fog up in the North Bay tomorrow morning with low
stratus clouds elsewhere.

We now turn our attention to the unsettled week ahead. After brief
ridging aloft this afternoon into Monday afternoon, another
approaching cold front is forecast to start impacting the North
Bay late Monday afternoon or Monday evening. This cold front will
primarily stay focused on the North Bay, but we do expect lighter
rain amounts to reach the SF metro region, with the potential for
a few hundredths of rain reaching as far south as Central CA
around the Monterey Bay area. After updating the forecast with the
latest QPF guidance, rain totals haven't shifted too much, but
perhaps slightly less than what we had forecast from the overnight
shift last night. In general, still looking at a range of about a
quarter of an inch up to an inch for coastal North Bay with the
Sonoma Coastal Mountains reaching closer to that inch mark. Napa
County will likely range around a tenth of an inch up to a third
of an inch. The SF metro area and including the SF Peninsula is
expected to range 0.10"-0.20" while East and South Bay should
range from a few hundredths up to 0.15". Around Monterey Bay,
including Monterey and San Benito counties, we'll likely stay
below a tenth of an inch with most rain gauges only measuring a
few hundredths...if that.

As we move from mid to late week, temperatures remain seasonable
and mild in the 60s to mid 70s as ridging aloft rebuilds, but
won't be super strong. Then long range models have been consistent
showing a decent rainmaker on the horizon for the weekend. The
last several ensemble model runs for both ECMWF and GFS have
continued to show output of around an inch up in North Bay and
even around a quarter of an inch in Central CA. While we could use
more given the dry January and February, it's good to see that
this weekend storm has the potential to bring a good wetting rain
(0.10" or more) to our entire CWA which helps mitigate any fire
weather concerns.

&&

.AVIATION...as of 7:28 PM PST Sunday...For the 00Z TAFs. It's VFR
except patchy fog /VLIFR-IFR/ will develop late tonight and Monday
morning. A cooler and drier air mass is currently arriving from
the northwest. Monday night and Tuesday morning light rain /MVFR-IFR/
will develop over the Bay Area.

Vicinity of KSFO...VFR, west wind 10 to 15 knots decreasing to
light and variable late tonight and Monday morning. West wind 10
to 15 knots Monday afternoon and early evening. Light rain /MVFR/
developing Monday evening and night.

KSFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR, west winds becoming light and
variable then east to southeast 5 to 10 knots late tonight and
Monday morning. Winds west 5 to 10 knots Monday afternoon and
early evening.

&&

.MARINE...as of 2:51 PM PDT Sunday...Light to moderate northerly
winds across the waters the rest of today. Locally breezy winds
are expected along the immediate coast south of Pigeon Point into
Monterey Bay and south of Point Sur through tonight. A long period
WNW swell has arrived in the northern outer waters, in excess of
10 ft, and will move through the rest of the waters this evening
and tonight, resulting in hazardous conditions for small craft
vessels. An even larger, very long period northwest swell arrives
late tomorrow and could bring hazardous conditions near harbor
entrances and the immediate coast by early Tuesday morning.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Mry Bay until 9 PM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 3 AM
             SCA...Pt Arena to Pigeon Pt 10-60 nm until 3 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 9 PM until 3
     AM

&&

PUBLIC FORECAST: Bingaman
AVIATION: Canepa
MARINE: Lorber

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:35 AM PDTSmall Craft AdvisoryMTR5 days

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.